Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should a patient wash and dry their hands before a fingerprick glucose test?

  1. ASugar on the skin can give a falsely high reading
  2. BClean hands make the finger bleed more slowly
  3. CWet hands give a falsely high reading
  4. DIt is only needed if the hands look dirty
2.Nursing fundamentalsHard

A patient receiving chemotherapy develops a temperature of 38.3 °C. Why is this treated as an emergency?

  1. AA fever shows the cancer has spread
  2. BThe fever means the chemotherapy has stopped working on the cancer
  3. CChemotherapy always causes a fever that needs no action
  4. DThey may have neutropenic sepsis, which can quickly become fatal
3.Clinical nursingMedium

A spontaneously breathing patient is critically ill and hypoxic. Which oxygen delivery gives the highest concentration?

  1. ANasal cannula at 2 L/min
  2. BNon-rebreathe mask with reservoir bag at 15 L/min
  3. CVenturi mask set to 24%
  4. DSimple face mask at 5 L/min with the patient sitting up
4.Clinical nursingHard

A nurse teaches a patient with diabetes about foot care. Which statement shows a need for further teaching?

  1. A"I will see the podiatrist about hard skin."
  2. B"I will check my feet every day for cuts or blisters."
  3. C"I will walk barefoot at home to toughen my feet."
  4. D"I will wear well-fitting shoes."
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 146 mmol/L, glucose 25.6 mmol/L and urea 22.6 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 146 mmol/Lglucose 25.6 mmol/Lurea 22.6 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 138, Cl⁻ 89 and HCO₃⁻ 17 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 138 mmol/LCl⁻ 89 mmol/LHCO₃⁻ 17 mmol/L
delta ratio =
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 142/86 mmHg, pulse 82/min, alert, temperature 35.5 °C. What is the NEWS2 total score?

RR 16SpO₂ 96%airSBP 142HR 82AT 35.5 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL25 kcal/kg/day? mL/h87 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 87 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

87 kg25 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 5%1500 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 5% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1500 mLdextrose 10%amino acids 5%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus tachycardianormal sinus rhythmfirst-degree AV blocksinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2normal sinus rhythm
  3. 3first-degree AV block
  4. 4sinus bradycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

On a mixed medical unit, which patient should the nurse see first?

  1. AA patient with hypertension whose blood pressure is 136/84 mmHg
  2. BA patient asking for written information about tomorrow’s discharge
  3. CA patient with depression who has given away his belongings and has a suicide plan
  4. DA patient with a mild tension headache who is asking for acetaminophen
14.Prioritization & delegationHard

A patient in acute mania paces constantly, has lost weight and will not sit down to eat. Which intervention is most helpful?

  1. AInsist that the patient sits at the table until the meal is finished
  2. BWait until the mania settles before worrying about nutrition
  3. CLeave meals in the room and let the patient eat whenever and whatever they choose
  4. DOffer high-calorie finger foods and drinks the patient can take while moving
15.Infection control & patient safetyMedium

What is the main aim of purposeful hourly rounding?

  1. ATo replace the need for a call light
  2. BTo check pain, toileting, position and personal items before the patient needs to ask
  3. CTo count the patient’s medications every hour and check that none are missing
  4. DTo wake the patient every hour to check orientation
16.Infection control & patient safetyHard

A nurse who has a cold sore (herpes labialis) is assigned to the newborn nursery. What is most appropriate?

  1. AInform the manager, who may reassign the nurse for now
  2. BTell no one, and cover the lesion with makeup during shifts
  3. CWork as usual, since cold sores are very common
  4. DWear gloves and carry on as usual
17.Lab values & electrolytesMedium

A patient with cirrhosis has an albumin of 2.2 g/dL (22 g/L). Which finding is most likely related?

  1. AIncreased urine output
  2. BHigh blood pressure
  3. CHyperkalemia
  4. DEdema and ascites
18.Lab values & electrolytesHard

An older adult has bone pain, fatigue and frequent infections. Results show anemia, a calcium of 12.4 mg/dL (3.1 mmol/L), a raised total protein and a rising creatinine. Which condition should be suspected?

  1. AMultiple myeloma
  2. BIron-deficiency anemia
  3. CAcute viral hepatitis
  4. DPrimary hypothyroidism

3Solutions

1.Nursing fundamentals

Answer: A · Sugar on the skin can give a falsely high reading

Why this is the answer

Traces of food or drink on the finger can raise the reading. Washing with water and drying fully gives an accurate result; alcohol wipes can also affect some meters.

Answer

A · Sugar on the skin can give a falsely high reading
2.Nursing fundamentals

Answer: D · They may have neutropenic sepsis, which can quickly become fatal

Why this is the answer

Patients with a low neutrophil count may have few signs of infection apart from fever and can deteriorate fast. Urgent assessment and IV antibiotics, usually within an hour, are needed.

Answer

D · They may have neutropenic sepsis, which can quickly become fatal
3.Clinical nursing

Answer: B · Non-rebreathe mask with reservoir bag at 15 L/min

Why this is the answer

A non-rebreathe mask with a filled reservoir at 15 L/min delivers a high oxygen concentration and is used first in critical illness. The dose is then titrated down to the target saturation.

Answer

B · Non-rebreathe mask with reservoir bag at 15 L/min
4.Clinical nursing

Answer: C · "I will walk barefoot at home to toughen my feet."

Why this is the answer

Diabetic neuropathy and poor circulation mean small injuries can become ulcers. Patients should avoid walking barefoot, inspect their feet daily and get professional foot care.

Answer

C · "I will walk barefoot at home to toughen my feet."
5.Arterial blood gas interpretation

Answer: Osm = 340 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·146 + 25.6 + 22.6 = 340.2 ≈ 340 mOsm/kg

Answer

Osm = 340 mOsm/kg
6.Arterial blood gas interpretation

Answer: delta ratio = 2.857

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (89 + 17) = 32

Delta ratio

(32 − 12)/(24 − 17) = 20/7 = 2.857

Answer

delta ratio = 2.857

Above 2: an added metabolic alkalosis.

7.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 142 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 35.5 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 1 = 1

Answer

NEWS2 = 1
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 0 + 0 + 10 + 15 = 40

Risk level

40 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: R = 60 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·87 = 2175 kcal/day

Daily volume

V = 2175/1.5 = 1450 mL/day

Pump rate

R = 1450/24 = 60.42 ≈ 60 mL/h

Answer

R = 60 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1360 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 5·1500/100 = 75 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 75·4 = 300 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 510 + 300 + 550 = 1360 kcal/day

Answer

E = 1360 kcal/day
11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 22 small boxes, 1500 ÷ 22 ≈ 68 per minute.
2. Rhythm: regular, every R–R is 0.88 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.32 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: atrial rate = 83 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 18 small boxes = 0.72 s → 1500 ÷ 18 = 83.33 ≈ 83 per minute

Ventricular rate

R–R = 44 small boxes = 1.76 s → 1500 ÷ 44 = 34.09 ≈ 34 per minute

Answer

atrial rate = 83 bpm

Answer

atrial rate = 83 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

13.Prioritization & delegation

Answer: C · A patient with depression who has given away his belongings and has a suicide plan

Why this is the answer

Giving away belongings and having a plan are warning signs of suicide, an immediate safety threat. The other patients are stable and their needs can wait.

Answer

C · A patient with depression who has given away his belongings and has a suicide plan
14.Prioritization & delegation

Answer: D · Offer high-calorie finger foods and drinks the patient can take while moving

Why this is the answer

Patients in mania may be too active to sit and eat. Portable high-calorie foods and fluids help meet physiological needs, which are a priority.

Answer

D · Offer high-calorie finger foods and drinks the patient can take while moving
15.Infection control & patient safety

Answer: B · To check pain, toileting, position and personal items before the patient needs to ask

Why this is the answer

Regular, planned rounding that addresses pain, toileting, positioning and possessions within reach reduces falls and call-light use. The call light stays within reach as well.

Answer

B · To check pain, toileting, position and personal items before the patient needs to ask
16.Infection control & patient safety

Answer: A · Inform the manager, who may reassign the nurse for now

Why this is the answer

Herpes simplex can cause severe infection in newborns. Staff with active lesions inform their manager and follow occupational health advice, which often means avoiding contact with newborns and other high-risk patients until the lesion has healed.

Answer

A · Inform the manager, who may reassign the nurse for now
17.Lab values & electrolytes

Answer: D · Edema and ascites

Why this is the answer

Albumin provides most of the oncotic pressure that keeps fluid in the vessels. When it is low, fluid leaks into the tissues and abdomen, causing edema and ascites, together with portal hypertension in cirrhosis.Checked against: Albumin Blood Test · MedlinePlus (NIH) (2024)

Answer

D · Edema and ascites
18.Lab values & electrolytes

Answer: A · Multiple myeloma

Why this is the answer

Multiple myeloma typically causes high calcium from bone destruction, kidney damage, anemia and bone lesions, plus a raised protein from a monoclonal antibody. Recurrent infections reflect poor production of normal antibodies.Checked against: Multiple Myeloma · StatPearls (NCBI Bookshelf) (2023)

Answer

A · Multiple myeloma

ExamProblems · examproblems.com/courses/nursing-fundamentals